Medications

Dennis1963
By Dennis1963 Latest Reply 2010-05-21 22:30:56 -0500
Started 2010-05-17 21:11:10 -0500

I have a question…maybe a couple actually.
Let me explain.

I am a type 2 diabetic, prescribed Metformin 500, twice a day.
Since I have a job which does not require much physical labor (which is going to change soon) and I am not as active as I once was, also I am not very good at watching what I eat, partly because it is difficult and partly because I don't really know what to look for…My sugar level runs high often, between 160-300.
I have a family member who is a type 1 diabetic, I get insulin from him and use it when my level is too high.
The funny thing is when his lever is, say…250 he uses maybe 4-5 units and it brings him down to normal. When my level is 250 I need to take 20-30 units to bring me down to normal, thats pretty scary.

My question is, can insulin cause any damage? The type of insulin is Novolog - insulin aspart injection (rDNA origin).

One thing which scares me is why isnt that many units not working? Is it storing in my stomach and one day it will hit me all at once, like 200 units or something? or am I insulin resistant?


9 replies

Zimoss
Zimoss 2010-05-21 20:15:46 -0500 Report

I agree its bad to take insulin without talking to a doctor, BUT it is worse to have high blood sugar.

No the insulin will not kill you as long as you monitor your blood sugar and are aware of the possible side effects. The biggest one is low blood sugar and that could lead to death, but you will most likely feel like crap when you drop too low and can simply take some sugar to raise it.

Ideally you should talk with your doctor and have them increase metformin or other drugs and possibly add insulin to keep numbers from getting that high.

For a type 2 a common problem is insulin resistance— which makes you need more insulin to get the same results.

cindybuff
cindybuff 2010-05-18 13:37:06 -0500 Report

Agreement! never take another person meds. I had a minor
sugar problem way back and i talked to my doctor about
either upping the dose on mine but successfully tried 500m.g
of Metformin which i wasn't crazy about but it's has helped
get it under control again with it and exercise.

Emma2412
Emma2412 2010-05-18 13:00:53 -0500 Report

Hi, again. I did a little research for you on Metformin. That drug helps to control the amount of glucose (sugar) in your blood. It decreases the amount of glucose you absorb from your food and the amount of glucose made by your liver. Metformin also increases your body's response to insulin, a natural substance that controls the amount of glucose in the blood. Please before you do any other damage to your body, please find out some answers — start reading about diabetes (there's a lot to know) and go to diabetes classes to learn how to control it. Each person is different and you must not think that what another person has been prescribed is going to work for you.

Emma2412
Emma2412 2010-05-18 12:55:41 -0500 Report

My God! Don't ever take anyone else's medicine! Do you have any idea what damage you could do, if you haven't already? Sounding like a mother or not (see Jeannie Holmes' comment - lol) I think you need diabetes education. Ask your doctor to send you to diabetic classes (hospitals usually have a diabetes clinic where you can learn all about the disease). Diabetes medicines are not like aspirins. So, don't think you can just "pop" one and have an end to it. And certainly insulin is nothing to just take because you see someone else doing it.
Wow! Wise up, my man, before, like Jeannie says, you kill yourself!!!!!!!!

Jeannie Holmes
Jeannie Holmes 2010-05-18 08:46:25 -0500 Report

WOW are you trying to kill yourself? Don't ever take someone's meds. Talk to your doctor! There! Do I sound like your mother!!!!!

alanbossman
alanbossman 2010-05-18 07:56:23 -0500 Report

Hi, I agree with Kd you need to stop using insulin now. See your doctor and tell him the numbers you are having. You also need to eat portion size meals,cut out all white foods and excrise. You could start by walking.

kdroberts
kdroberts 2010-05-18 07:15:04 -0500 Report

Using insulin without a doctor consult is very dangerous and can potentially kill you. You already stumbled on the issue, everyone is different. Stop using insulin until you talk to a doctor about it. Fotolog is rapid acting and if you take too much you could find yourself in a coma within an hour or two. It only lasts for 4 hours or so so won't be stored up although if you use more within that period it will stack up.